Alert archive / South Carolina / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 34, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at May 2, 2003, 6:22 PM EDT for Darlington County, South Carolina. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 2, 2003, 6:22 PM EDT (22:22 UTC)
- Expired
- May 2, 2003, 7:15 PM EDT
- In force
- 53 min
- Issued by
- NWS Wilmington, NC
- Area
- Counties, with a storm outline in the text
County Darlington County, SC
The radar
The Columbia radar (KCAE), 113 km from the middle of the area, began a volume at 22:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 2, 4:40 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 10.4 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 41 J/kg
- Mixed-layer CIN
- -59 J/kg
- Mixed-layer LCL
- 616 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -12 m²/s²
- 0-3 km storm-relative helicity
- -10 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
168
WUUS52 KILM 022222
SVRILM
SCC031-022315-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
621 PM EDT FRI MAY 2 2003
THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
DARLINGTON COUNTY IN NORTHEAST SOUTH CAROLINA
* UNTIL 715 PM EDT
* AT 617 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A CLUSTER OF SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING
WINDS ABOUT 10 MILES NORTHWEST OF HARTSVILLE...MOVING EAST AT 25
MPH. ADDITIONAL SEVERE THUNDERSTORMS WERE LOCATED OVER KERSHAW
AND CHESTERFIELD COUNTIES.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
NORTH HARTSVILLE AT 635 PM
BIRDSTOWN CROSSROADS AT 645 PM
DOVESVILLE AT 655 PM
SOCIETY HILL AT 700 PM
MONT CLARE AT 705 PM
MECHANICSVILLE AT 710 PM
MORE DANGEROUS THUNDERSTORMS MAY DEVELOP AND AFFECT OTHER COMMUNITIES
IN THE WARNED AREA.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY AND ASK
THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN WILMINGTON NC.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
FRIDAY EVENING FOR SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH
CAROLINA.
LAT...LON 3455 8029 3432 8032 3426 7977 3440 7973
3451 7983
TRA
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 2:20 PM EDT, 4 hours 2 minutes earlier.
Area forecast discussion, May 2, 2:20 PM EDT, 4 hours 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON NC 220 PM EDT FRI MAY 2 2003 LOW PRES OFF THE NC COAST WILL CONTINUE TO MOVE OFF TO THE NE TONIGHT...WHILE A COLD FRONT SAGS ACROSS THE AREA DURING SAT. AN IMPULSE THAT HAS PRODUCED SHRA/TSRA ALL THE WAY ACROSS TN AND SOUTHERN PORTIONS OF KY WILL MOVE ACROSS THE CAROLINAS TONIGHT. 12Z MODELS OMEGA FIELDS NOT MATCHING ALL THAT WELL W/ THIS AREA OF CONVECTION. WILL SEE WEAK DIFFLUENCE ALOFT SPREAD IN FROM THE W...A LITTLE BETTER TOWARD 12Z W/ THE AREA UNDER LFQ OF A NW-SE ORIENTED UPPER JET. WILL HOLD CHANCE POPS TONIGHT AND INTO SAT W/ THE FRONT MOVING THROUGH AND SOME SUPPORT ALOFT. MARGINAL INSTABILITY WILL BE IN PLACE UNTIL SAT EVENING SO WILL CONTINUE MENTION OF TSRA. BY SAT NIGHT/SUN MORNING A S/WV WILL MOVE ACROSS THE MID-ATLC REGION AND PUSH THE FRONT WELL S OF THE ILM FA WHILE INDUCING LOW DEVELOPMENT OFF THE NC COAST. THE LOW WILL PUSH AWAY FROM THE MID-ATLC DURING SUN AS A RIDGE BUILDS DOWN THE COAST W/ LITTLE EFFECT HERE. FAVORED A BLEND OF GUIDANCE TEMPS THROUGH THE FIRST FEW PERIODS. BELOW CLIMO TEMPS SAT AND SUN. EXTENDED MON THROUGH FRI: DURING MON THE RIDGE WILL SHIFT OFFSHORE W/ SOUTHERLY FLOW RETURNING LATER IN THE DAY. SE COMPONENT WILL KEEP TEMPS COOLER ALONG THE COASTAL ZONES THOUGH WOULD THINK THE PEE DEE AREA WILL REACH THE UPPER 70S TO NEAR 80. WARMER TEMPS TUE W/ MORE OF A SOUTHWESTERLY COMPONENT AND POSSIBLY AN INCREASE IN DIURNAL CONVECTION. THE EXTENDED PICTURE THEN BECOMES MUDDY FOR THE MID-WEEK TIME FRAME GIVEN GFS INCONSISTENCIES AT 00Z. AT THIS POINT I HAVE NOT MADE SIGNIFICANT CHANGES TO THE FCST. FORTUNATELY THE LATTER PANELS OF THE 12Z GFS LOOK SIMILAR TO EARLIER RUNS THOUGH THERE IS MUCH SPECULATION ON THE TIMING OF THE NEXT FRONT. HAVE KEPT MAINLY A 20/30 POP IN PLACE UNTIL THERE IS BETTER RESOLUTION. MARINE: OFFSHORE WINDS AROUND 15 KT ACROSS THE WATERS THIS AFTERNOON AS SFC LOW E OF HATTERAS CONTINUES TO PULL AWAY. SEAS STILL 3-4 FT AT THE BUOYS...WITH MOST OF THAT STILL MAKING IT TO THE SURF ZONE N OF CAPE FEAR. DIFFERENT STORY IN SOUTHERN WATERS AS USUAL. PERIOD OF RELATIVELY BENIGN WX AHEAD. COLD FRONT TO PUSH OFFSHORE SAT MORNING...BUT PUSH BEHIND IT NOT TOO IMPRESSIVE. SHOULD REMAIN BELOW THRESHOLDS. MODELS LACKING SOME RUN TO RUN CONSISTENCY IN LATER PERIODS...ESP THE GFS. WILL STICK WITH PREVIOUS THINKING OF WINDS VEERING SE MON...AND SW FOR TUE AND WED. COLD FRONT TO APPROACH WED...OR MAYBE NOT. HAVE SEEN 120 HR POSITIONS ANYWHERE FROM THE OHIO VALLEY TO THE CAROLINA COASTAL PLAIN...SO WILL ALLOW THOSE DIFFERENCES TO WORK THEMSELVES OUT WITHOUT FLIP-FLOPPING OUR FCST TOO MUCH. WW3 SEAS OK...BUT ADJUSTED DOWNWARD FOR TUE AS GFS WINDS LOOK A BIT TOO STRONG. PRELIMINARY NUMBERS...29 ILM 64 78 56 75 / 30 30 20 20 LBT 62 79 54 75 / 30 30 20 20 FLO 62 81 56 77 / 30 30 30 30 MYR 65 78 58 73 / 30 30 30 30 .ILM... .NC...NONE. .SC...NONE. PUBLIC: PFAFF MARINE: RAS
Hazardous weather outlook, May 2, 3:16 AM EDT, 15 hours 6 minutes before
NCZ087-096-099-100-SCZ017-023-024-032>034-039-046-021200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON NC 316 AM EDT FRI MAY 2 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA. .TODAY AND TONIGHT... A COLD FRONT WILL APPROACH FROM THE NORTHWEST LATER TODAY AND TONIGHT AND MOVE SOUTH AND EAST OF THE AREA DURING SATURDAY. SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP AHEAD OF THE FRONTAL SYSTEM THIS AFTERNOON AND CONTINUE UNTIL MIDNIGHT. A FEW STORMS MAY BECOME STRONG ENOUGH TO POSSIBLY PRODUCE 40 MPH WIND GUSTS AND SMALL HAIL. .SATURDAY THROUGH THURSDAY... A FEW THUNDERSTORMS ARE POSSIBLE ALONG A COLD FRONT DROPPING SOUTH THROUGH THE AREA ON SATURDAY. A FEW MAY BECOME STRONG ENOUGH TO PRODUCE 40 MPH WIND GUSTS AND SMALL HAIL. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOEHLER
The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 2, 7:07 PM EDT | Severe Thunderstorm Warning | ILM | Dillon, Florence, Marion | 53 min |
| May 2, 7:29 PM EDT | Severe Thunderstorm Warning | ILM | Horry | 71 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.